What are the Signs of a Fluoxetine Overdose?
Fluoxetine is a prescription medication that may be used to treat depression, anxiety, or obsessive-compulsive disorder. Common side effects of this medication may include drowsiness, headache, or diarrhea. This medication should be taken exactly as prescribed by a physician, as taking more than the prescribed dosage could lead to a potentially fatal Fluoxetine overdose. Some of the normal side effects of this medication may be greatly intensified if an overdose of Fluoxetine occurs, or new, potentially fatal side effects may develop.
Some of the initial signs of a potential Fluoxetine overdose may include extreme drowsiness, dizziness, or confusion. The patient may not be able to focus on the simplest tasks and may have trouble holding a conversation. In some cases, the patient may begin to have hallucinations or may exhibit erratic behavior that is completely out of character for the particular individual.
Mild digestive disturbances are normal side effects of this medication, but in the event of a Fluoxetine overdose, these symptoms may become severe and debilitating. These digestive disturbances often include abdominal pain, stomach cramps, or diarrhea. The patient who is suffering from an overdose of Fluoxetine may also become unsteady and may fall frequently when trying to walk. Heart palpitations or seizures may occur due to the overdose, or the patient may lose consciousness and fall into a coma.
Any potential signs of a Fluoxetine overdose should be considered a medical emergency. Without immediate treatment, the patient could develop life-threatening complications. Supportive care will begin at the hospital while blood tests are being performed to determine the amount of the medication in the bloodstream as well as if any additional medications or drugs have been taken.
If a Fluoxetine overdose is suspected, activated charcoal may be used in an effort to absorb some of the medication from the body and prevent any further damage. Additional medications may be used to induce vomiting, or a tube may be used to pump the stomach contents out of the body. Life support measures such as oxygen therapy may be needed in some situations. If the overdose is thought to be intentional, a psychological evaluation may be performed once the patient has been medically stabilized. In some situations, the patient may be admitted to a mental ward or psychological facility in order to undergo additional treatment, especially if the patient is thought to be a danger to himself or others.
Regardless of any medication you are on, a strong support system is vital. Without that, one moment of despair can turn into a suicide attempt.
I found out through a DNA test that I was on too much fluoxetine. I was not right for a long time. Now, I am feeling better on a lower dose, but withdrawal is kind of hard even if it's from a small amount. But you cannot argue with a DNA test that tells you the dose is wrong. If you ever get a chance to have the test, do it! Insurance paid for my test, about $1000.
At first I thought it was scammy but when I had my appointment back with my cardio doctor, he said get off some of this med! If you have other more serious complications as in some of these posts, please contact the hotline: National Suicide Prevention Lifeline Phone Number
I'm taking Fluoxetine. I have depression. My relationship with my husband is so stressful. I've tried to kill myself twice, and now I can't live anymore. I feel like I want to do it again.
I just want to point out that fluoxetine overdose symptoms might be different depending on what is wrong with the patient. My friend told me once that she had tried to overdose on Prozac when she was a teenager and it made her very hyper rather than sleepy. That was the way her doctors realized she had bi-polar disorder rather than depression.
@KoiwiGal - It is an emergency if they try for a fluoxetine overdose, but the pills are supposed to be quite difficult to overdose with. If you suspect a friend might be potentially suicidal, don't just be looking for these symptoms. Look out for any symptoms. There is more than one way to try and hurt yourself, unfortunately.
As a friend or family member, you will have to balance yourself between being too paranoid and being just paranoid enough about this kind of thing.
This is a very real danger if you know someone who is on this kind of Prozac medication. It can be a problem when they are first starting on it, as their system adjusts, because they may not lose suicidal tendencies right away. It could also be a problem if they need to increase their dose because of extra stress in their life or whatever.
So if someone in your life is starting on antidepressants, let them know that you're happy to be there for them if they need you. Check up on them and make sure they have support.
Post your comments